Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 76, NWS Norman, OK

May 8, 2005Caddo County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 8, 2005, 5:09 PM CDT for Caddo County, Oklahoma. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2005, 5:09 PM CDT (22:09 UTC)
Expired
May 8, 2005, 6:00 PM CDT
In force
51 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Caddo County, OK

The radar

The Altus AFB radar (KFDR), 88 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 2:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2005-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 919 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2005-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
919 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 082209
SVROUN
OKC015-082300-
/O.NEW.KOUN.SV.W.0076.050508T2209Z-050508T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
509 PM CDT SUN MAY 8 2005

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CADDO COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 600 PM CDT

* AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM NEAR LAKE ELLSWORTH...MOVING EAST NORTHEAST AT 
20 MPH.

* LOCATIONS IN THE WARNING INCLUDE APACHE...CEMENT...CYRIL...
  NORTHWESTERN LAKE ELLSWORTH AND STECKER

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 65 AND 67.

HAIL UP TO THE SIZE OF QUARTERS AND WINDS OF 60 MPH ARE LIKELY.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3492 9843 3486 9842 3486 9809 3503 9809

$$

30
1 follow-up statement
000 
WWUS54 KOUN 082241
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
541 PM CDT SUN MAY 8 2005

OKC015-082300-
/O.CON.KOUN.SV.W.0076.000000T0000Z-050508T2300Z/
CADDO OK-
541 PM CDT SUN MAY 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM CDT FOR CADDO
COUNTY...

AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A 
SEVERE THUNDERSTORM NEAR CEMENT...MOVING NORTHEAST AT 20 MPH. 
GOLFBALL SIZE HAIL WAS REPORTED 2 MILES WEST OF CYRIL AT 539 PM.

* LOCATIONS IN THE WARNING INCLUDE APACHE...CEMENT...CYRIL...
  NORTHWESTERN LAKE ELLSWORTH AND STECKER

HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY.

LAT...LON 3492 9843 3486 9842 3486 9809 3503 9809

$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:37 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 8, 2:37 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
237 PM CDT SUN MAY 8 2005

.DISCUSSION...
AN UPPER WAVE MOVING THROUGH WEST TEXAS IS AIDING IN DEVELOPMENT OF
TSTMS NEAR THE DRYLINE JUST NORTHWEST OF ABILENE THIS AFTERNOON.
THE SCATTERED TSTMS SHOULD CONTINUE TO DEVELOP NORTH INTO
PORTIONS OF OUR WESTERN NORTH TEXAS AND SOUTHWEST OKLAHOMA
COUNTIES THROUGH THE LATE AFTERNOON AND EVENING HOURS. DEWPOINTS
ARE NOT PARTICULARLY JUICY ACROSS THAT AREA... WITH VALUES MOSTLY
IN THE 50S TO LOWER 60S. HOWEVER... STEEP MID LEVEL LAPSE RATES...
COMBINED WITH SURFACE TEMPERATURES IN THE UPPER 80S... ARE RESULTING
IN MLCAPES OF 2000- 2500 J/KG. EFFECTS OF MORNING CONVECTION OVER
NORTH TEXAS AND ONGOING TSTMS OVER SOUTH TEXAS WILL LIKELY PREVENT
ANY SIGNIFICANT NORTHWARD ADVECTION OF HIGHER DEWPOINTS THROUGH
THE EVENING... ALTHOUGH MID 60S IN PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST OKLAHOMA WILL BE ADEQUATE FOR STORMS. TSTM CHANCES WILL
DECREASE ON MONDAY AS THE UPPER WAVE MOVES EAST OF THE AREA. A
WEAK FRONT IS FORECAST TO PUSH INTO NORTHWEST OKLAHOMA THIS
EVENING... BUT WILL TEND TO WASH OUT BY AFTERNOON.

NEXT CHANCE FOR TSTMS WILL BE LATE WEDNESDAY AFTERNOON BEGINNING
IN FAR WESTERN OKLAHOMA... WITH POPS INCREASING ACROSS THE ENTIRE
AREA THROUGH FRIDAY...AS AN UPPER LEVEL STORM SYSTEM OVER THE
SOUTHWEST U.S. CONTINUES TO APPROACH THE SOUTHERN PLAINS. COMPARED
TO THE UNSEASONABLY COOL TEMPERATURES OF LAST WEEK... HIGHS WILL
BE CONSIDERABLY WARMER TO START THE WEEK WITH MID 80S TO NEAR 90
EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  61  83  60  87 /  30  10  10  10
HOBART OK         58  84  59  89 /  20  10  10  10
WICHITA FALLS TX  61  86  62  90 /  30  10  10  10
GAGE OK           53  82  55  88 /   0  10  10  10
PONCA CITY OK     61  81  60  87 /  40  10  10  10
DURANT OK         62  82  65  88 /  50  20  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

32
Hazardous weather outlook, May 8, 5:04 PM CDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
504 PM CDT SUN MAY 8 2005

OKZ004>048-050>052-TXZ083>090-091200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
TONIGHT ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK IS EAST OF A LINE FROM FREEDOM... TO ELK CITY... TO
ALTUS OKLAHOMA TO CROWELL AND KNOX CITY TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THROUGH
MIDNIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS EVENING.

DISCUSSION...

AN UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS THE CENTRAL AND
SOUTHERN PLAINS THIS EVENING AND OVERNIGHT. CONCURRENTLY...A DRYLINE
WILL REMAIN NEARLY STATIONARY THROUGH THE WESTERN THIRD OF OKLAHOMA
BEFORE MOVING WEST LATE. SURFACE WIND CONVERGENCE AND VERY WARM
TEMPERATURES NEAR THE DRYLINE WILL HELP GENERATE STORMS THROUGH 8 OR
9 PM. THEY WILL HAVE THE POTENTIAL TO QUICKLY BECOME
SEVERE WITH LARGE HAIL BEING THE MAIN THREAT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY MAY 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS MAY OCCUR IN SOUTHEAST OKLAHOMA MONDAY.

THUNDERSTORM CHANCES WILL RETURN WEDNESDAY NIGHT INTO THE WEEKEND
WITH THE HIGHEST CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH
SATURDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.

30/WR

In the hours before

Local storm report, May 8, 4:45 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
445 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             WICHITA FALLS           33.91N 98.50W
05/08/2005  0.75 INCH        WICHITA            TX   AMATEUR RADIO

&&

JPIKE
Local storm report, May 8, 4:52 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
452 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             ELGIN                   34.78N 98.29W
05/08/2005  1.00 INCH        COMANCHE           OK   AMATEUR RADIO

0451 PM     HAIL             LAKE ELLSWORTH          34.83N 98.35W
05/08/2005  1.00 INCH        COMANCHE           OK   AMATEUR RADIO

&&

JPIKE
Local storm report, May 8, 4:58 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
458 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     FLASH FLOOD      3 W FLETCHER            34.82N 98.29W
05/08/2005                   COMANCHE           OK   PUBLIC

0441 PM     HAIL             3 W FLETCHER            34.82N 98.29W
05/08/2005  1.00 INCH        COMANCHE           OK   PUBLIC

&&

JPIKE
Special weather statement, May 8, 4:59 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
459 PM CDT SUN MAY 8 2005

TXZ086-090-082215-
CLAY TX-WICHITA TX-
459 PM CDT SUN MAY 8 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY AND WICHITA COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 46 MILES NORTHWEST OF WICHITA FALLS
AT 459 PM CDT. THE STORM WAS NEARLY STATIONARY.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

30
Special weather statement, May 8, 4:59 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
459 PM CDT SUN MAY 8 2005

TXZ086-090-082215-
CLAY TX-WICHITA TX-
459 PM CDT SUN MAY 8 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY AND WICHITA COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED NEAR WICHITA FALLS AT 459 PM CDT.
THE STORM WAS MOVING EAST NORTHEAST AT 20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

30
Special weather statement, May 8, 4:59 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
459 PM CDT SUN MAY 8 2005

OKZ023-027-082215-
CADDO OK-GRADY OK-
459 PM CDT SUN MAY 8 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO AND GRADY COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF CYRIL AT 459 PM
CDT...MOVING EAST NORTHEAST AT 25 MPH. THIS STORM WILL BE CAPABLE OF
PRODUCING HAIL TO AT LEAST THE SIZE OF QUARTERS.

CJS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 4:11 PM CDTSevere Thunderstorm WarningOUNComanche49 min
May 8, 4:57 PM CDTSevere Thunderstorm WarningOUNComanche48 min
May 8, 5:29 PM CDTSevere Thunderstorm WarningOUNGrady46 min
May 8, 5:36 PM CDTSevere Thunderstorm WarningOUNStephens24 min
May 8, 6:00 PM CDTSevere Thunderstorm WarningOUNMcClain30 min
May 8, 6:03 PM CDTSevere Thunderstorm WarningOUNGarvin57 min
May 8, 6:37 PM CDTSevere Thunderstorm WarningOUNCleveland28 min
May 8, 6:59 PM CDTSevere Thunderstorm WarningOUNGarvin31 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.